Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Blacksburg, VA

May 23, 1998Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 1998, 7:06 AM EDT for Wythe County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1998, 7:06 AM EDT (11:06 UTC)
Expired
May 23, 1998, 7:35 AM EDT
In force
29 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS01 KRNK 231107 RRA
SVRRNK
VAC197-231135-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 AM EDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 735 AM EDT.

* AT 706 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES EAST OF WYTHEVILLE OR 4 MILES WEST OF
  GRAHAMS FORGE MOVING SOUTHEAST AT 35 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  IVANHOE                         AROUND 715 AM EDT..
  PATTERSON                       AROUND 720 AM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:20 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 23, 3:20 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 AM EDT SAT MAY 23 1998

MDLS COMING TO WIDELY DFRNT SOLNS W/ FOR THE WEEKEND.  NGM GIVING
CATAGORICAL POPS FOR TDY AT A CPL OF PTS...FAN GDNCE IS THE 50 TO 60
RANGE.  JUDGING BY PCPN PROGS...ETA NUMBERS WD PROBABLY BE SIMILAR
TO THE NGM.

CATAGORICAL NUMBERS SEEM TOO HIGH...BUT IT DOES APR THAT THERE IS A
GOOD INFLUX OF MSTR INTO THE FA TDY PER WAT VPR IMAGERY AND 00Z H85
PLOT.  MOVMT OF MCS ALG TKNS LINES WD PLACE THE MCS ON A BEELINE FOR
THE RNK CWA.  LIKELY POPS DO NOT SEEM UNREASONABLE GIVEN THIS
SCENARIO.

DO NOT HAVE A GOOD FEEL FOR LTR PDS... BUT IT SURE LUKS LIKE THERE
WL BE ANOTHER MCS DVLP TNT.  UPR LVL RDG SHIFTS JUST SLIGHTLY E AND
PERSISTENT WAA PUSHES TKNS GRADIENT TO THE NORTH FOR SUNDAY.  DO NOT
THINK WE WILL BE IN THE DIRECT LINE THAT TDY PROMISES...CHC POPS SHD
SUFFICE...W/ LWR POPS IN THE SOUTH AND HIGHER POPS IN THE NORTH. AS
FOR TNT...THE WAY STUFF LINGERS ARND HERE...THINK LOW CHC POPS FINE.

ROA 73/57/76 734    BLF 70/55/76 734
LYH 72/56/75 734    RNK 70/56/76 733
DAN 78/60/78 743

DESROSIERS

DESROSIERS

In the hours before

Special weather statement, May 23, 6:42 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-241200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EDT SAT MAY 23 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A LINE OF THUNDERSTORMS MOVING ACROSS EASTERN KENTUCKY WILL APPROACH
SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS MORNING. THERE
IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS LINE...MAINLY IN THE
FORM OF DAMAGING WINDS.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY AS
THUNDERSTORMS MOVE SOUTHEAST OUT OF THE OHIO VALLEY AND ADDITIONAL
THUNDERSTORMS DEVELOP ALONG A WARM FRONT EXPECTED TO SLOWLY LIFT
THROUGH TENNESSEE AND NORTH CAROLINA.

THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE.  THIS SLIGHT RISK EXTENDS ACROSS ALL OF SOUTHEAST WEST
VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH
CAROLINA.  DAMAGING WINDS WILL CONTINUE TO BE THE MAIN THREAT...
THOUGH HAIL UP TO ONE IN DIAMETER IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS THIS MORNING.

REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE
TO A PLACE OF SAFETY IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER
SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION.

DESROSIERS
Special weather statement, May 23, 6:42 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-241200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EDT SAT MAY 23 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A LINE OF THUNDERSTORMS MOVING ACROSS EASTERN KENTUCKY WILL APPROACH
SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS MORNING. THERE
IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS LINE...MAINLY IN THE
FORM OF DAMAGING WINDS.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY AS
THUNDERSTORMS MOVE SOUTHEAST OUT OF THE OHIO VALLEY AND ADDITIONAL
THUNDERSTORMS DEVELOP ALONG A WARM FRONT EXPECTED TO SLOWLY LIFT
THROUGH TENNESSEE AND NORTH CAROLINA.

THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE.  THIS SLIGHT RISK EXTENDS ACROSS ALL OF SOUTHEAST WEST
VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH
CAROLINA.  DAMAGING WINDS WILL CONTINUE TO BE THE MAIN THREAT...
THOUGH HAIL UP TO ONE IN DIAMETER IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS THIS MORNING.

REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE
TO A PLACE OF SAFETY IMMEDIATELY.  STAY TUNED TO NATIONAL WEATHER
SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
INFORMATION.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:18 AM EDTSevere Thunderstorm WarningRNKPulaski47 min
May 23, 7:37 AM EDTSevere Thunderstorm WarningRNKFloyd33 min
May 23, 7:44 AM EDTSevere Thunderstorm WarningRNKTazewell46 min
May 23, 7:58 AM EDTSevere Thunderstorm WarningRNKPatrick37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.